Diagnostic challenges of masked arginine vasopressin deficiency in neurosarcoidosis complicated by sodium-glucose cotransporter 2 inhibitor use.
Careful assessment of water balance is essential in patients with sarcoidosis and concurrent SGLT2 inhibitor use, as typical symptoms of AVP-D may be masked.
Where it sits
this study against the rest of the lypressin corpusSummary and findings
An 82-year-old male patient diagnosed with sarcoidosis exhibited hypercalcemia and anterior pituitary hormone deficiency. Six months after starting glucocorticoid therapy, he was diagnosed with arginine vasopressin deficiency (AVP-D). The case emphasizes that typical AVP-D symptoms can be obscured by concurrent conditions and medications.
Abstract
A wide variety of endocrine disorders caused by sarcoidosis have been reported to date. We report the case of an 82-year-old male patient who presented with hypercalcemia and anterior pituitary hormone deficiency at the time of his sarcoidosis diagnosis and was subsequently diagnosed with arginine vasopressin deficiency (AVP-D) 6 months after the initiation of glucocorticoid therapy. Magnetic resonance imaging revealed an enlarged pituitary gland, thickened pituitary stalk, and loss of the posterior pituitary bright spot, raising the suspicion of hypothalamic-pituitary sarcoidosis. Despite improvement in hypercalcemia, anterior pituitary function, and pituitary enlargement and stalk thickening with glucocorticoid therapy, subjective symptoms of dry mouth and polyuria gradually became apparent several months after the start of treatment. While the characteristic hypotonic polyuria of AVP-D was not prominent, we surmised that these typical clinical features were masked by adrenal insufficiency, chronic kidney disease (CKD), and concurrent use of a sodium-glucose cotransporter 2 (SGLT2) inhibitor for type 2 diabetes. This case highlights the fact that the typical presentation of AVP-D can be masked by concurrent SGLT2 inhibitor use and CKD, emphasizing careful assessment of water balance in such patients.
Background
This paper addresses the diagnostic challenges associated with arginine vasopressin deficiency (AVP-D) in patients with neurosarcoidosis. Prior knowledge indicates that endocrine disorders can arise from sarcoidosis, but the interplay with medications like sodium-glucose cotransporter 2 (SGLT2) inhibitors is less understood. This study is significant as it highlights how typical presentations of AVP-D can be obscured by other health issues.
Methods
This is a case report involving an 82-year-old male patient diagnosed with sarcoidosis. The patient was treated with glucocorticoids, and the timeline of AVP-D diagnosis was noted 6 months post-initiation of therapy. Assessment included magnetic resonance imaging and evaluation of symptoms related to water balance.
Results
The patient was diagnosed with AVP-D 6 months after starting glucocorticoid therapy. Imaging showed an enlarged pituitary gland and thickened stalk, while subjective symptoms of dry mouth and polyuria developed later.
Interpretation
This case contributes to the understanding of AVP-D in the context of sarcoidosis and concurrent SGLT2 inhibitor use. The findings suggest that typical symptoms may be masked by other conditions, which complicates diagnosis. The effect size of the symptoms is not quantified, and the small sample size limits broader applicability.
Key findings
- Patient diagnosed with AVP-D 6 months after glucocorticoid therapy initiation.
- Magnetic resonance imaging revealed an enlarged pituitary gland and thickened pituitary stalk.
- Subjective symptoms of dry mouth and polyuria appeared several months after treatment began.
Limitations
- Single patient case report limits generalizability.
- Potential confounding from chronic kidney disease and SGLT2 inhibitor use.
- No quantitative data reported for AVP levels or symptom severity.